Severe beta blocker and calcium channel blocker overdose: Role of high dose insulin

    loading  Checking for direct PDF access through Ovid

Abstract

A 54-year-old female presented after taking an overdose of an unknown amount of hydrochlorothiazide, doxazocin, atenolol and amlodipine. She was initially refractory to treatment with conventional therapy (intravenous fluids, activated charcoal, glucagon 5 mg followed with glucagon drip, calcium gluconate 10%, and atropine). Furthermore, insulin at 4 U/kg was not effective in improving her hemodynamics. Shortly after high dose insulin was achieved with 10 U/kg, there was dramatic improvement in hemodynamics resulting in three of five vasopressors being weaned off in 8 h. She was subsequently off all vasopressors after six additional hours. The role of high dose insulin has been documented in prior cases, however it is generally recommended after other conventional therapies have failed. However, there are other reports that suggest it as initial therapy. Our patient failed conventional therapies and responded well only with maximum dose of insulin. Physicians should consider high dose insulin early in severe beta blocker or calcium channel blocker overdose for improvement in hemodynamics. This leads to early discontinuation of vasopressors. It is important that emergency physicians be aware of the beneficial effects of high dose insulin when initiated early as opposed to waiting for conventional therapy to fail; as these patients often present first to the emergency department. Early initiation in the emergency department can be beneficial in these patients.

Related Topics

    loading  Loading Related Articles